Back to Ask the Diabetes Team Ask the Diabetes Team

From Fort Myers, Florida, USA:

I am a 37 year old female with type 1 diabetes and hypothyroidism. I am currently taking Lantus at night along with appropriate amounts of Humalog at meals, and my blood sugars are in good control (70 to 110 mg/dl [3.8-6.1 mmol/L]). I am trying to lose weight and thus would like to decrease my insulin intake. I exercise daily doing either step aerobics or Body Pump (a form of weight training) for 45 and 60 minutes respectively, and my blood sugar rises 40-50 mg/dl [2.2-2.8 mmol/L]. For instance, this morning, before exercise my blood sugar was 100 mg/dl [5.6 mmol/L], and after exercising, it had risen to 146 mg/dl [8.1 mmol/L]. Why is this?


Although most people find their blood sugar drops after exercise, a small number of people find it rises. One theory is that exercise stimulates stress hormones that raise the blood sugar, but the exact mechanism isn't clear.

If you don't want to take extra insulin to prevent the rise in blood sugar, you could eat a little less before exercise. Just make sure you don't then drop a few hours later (If that happens you could eat a little less before exercise, but then eat some more after the exercise).


Additional comments from Barb Schreiner, diabetes nurse specialist:

When are you checking your blood sugar following exercise? If it is immediately following exercise, you are probably seeing the effect of your body moving glucose out to the muscle. You see, exercise causes adrenaline to be released. One of this hormone's jobs is to release glucose from its storage in the liver. If you test too soon after exercise you will see this process. Try checking a blood sugar about 45-60 minutes after exercise. Adrenaline has shut off and glucose is returning to stored tissues.


Additional comments from Dr. Andrea Scaramuzza:

When blood sugar rise after exercise it will mean that the insulinisation in that moment is insufficient. So you can evaluate the possibility to increase the dose of Lantus, otherwise you can divide the total amount of Lantus into two doses (one at morning and the other at dinner), or again if you inject Lantus at dinner you can prove to switch it at morning time. Discuss with your diabetes doctor.


Additional comments from Dr. Stuart Brink:

First of all, this is a pretty small blood glucose rise and not likely causing much problem short term or long term. If exercise cause a rise in blood glucose level this could be a simply adrenalin stress response and quite normal with or without diabetes. If the blood glucose levels rose much more, then this would likely indicate insulin deficiency at the time the muscles required insulin and energy supplied. Since you do not rise very much and do not report post-exercise hypoglycemia either, sounds like you are in good balance with your food, insulin and activities.


Original posting 2 Aug 2003
Posted to Exercise and Sports


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:48
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.